Hide this
 

Maculare Edema Associated with (Niacin)

January 02, 2008 | 9,832 views
Share This Article Share

Niacin lowers serum cholesterol levels when taken in high doses. Although niacin has not achieved widespread use, its low cost makes it attractive in today's cost-conscious medical environment and its use may be increasing. Investigators describe 3 patients who developed visual loss while taking nicotinic acid for hypercholesterolemia.

JAMA. 1998; 279:1702

Comment:

Niacin maculopathy is an uncommon occurrence and, therefore, not widely appreciated. The usual symptom is blurring of vision and the time to development of symptoms varies. Fortunately, the adverse effect appears reversible with lowering the dose or discontinuing the use of nicotinic acid. Sustained release niacin has also been associated with hepatitis. This is not seen as frequently in the non sustained release forms. I find that niacin is rarely required to control high cholesterol levels. The low carbohydrate diet generally normalizes cholesterol levels in well over 75% of patients. If the low grain diet is not sufficient, I generally find that inositol hexaniacinate is a better choice and does not seem to cause the flushing associated with non sustained release niacin.